A man in his 70s with a 4-year history of stage IV chronic lymphocytic leukemia (CLL) presented with a 12-month history of an asymptomatic skin eruption. His CLL had been in remission for 2 years after treatment with fludarabine and rituximab before he relapsed and underwent 6 cycles of RCHOP treatment (rituximab, cyclophosphamide, doxorubicin, vincristine and prednisone). During his CLL relapse, he developed cutaneous nodules on his face that then spread diffusely. The patient denied fevers, arthralgias, bone pain, polydipsia, or polyuria. Physical examination revealed multiple 0.5- to 1.5-cm reddish-brown firm papules and nodules on his cheeks, torso, buttocks, and extensor surfaces of his extremities (Figure, A), sparing his eyelids, palms, soles, and mucous membranes. Triglyceride levels were mildly elevated at 211 mg/dL; otherwise the patient’s lipid levels were normal (to convert triglycerides to millimoles per liter, multiply by 0.0113). A biopsy of a representative papule on the thigh was performed, and a routine hematoxylin-eosin–stained section (Figure, B) and CD68 immunohistochemically stained section (Figure, C) are shown. Findings of CD1a and S100 stainings were negative.
Chapman LW, Hsiao JL, Sarantopoulos P, Chiu MW. Reddish-Brown Nodules and Papules in an Elderly Man. JAMA Dermatol. 2013;149(10):1229–1230. doi:10.1001/jamadermatol.2013.4040
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: